Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 14, 2004

Insulin Analogs

Question from Medicine Hat, Alberta, Canada:

I have had type 1 diabetes for 43 years. I have always been very brittle with many lows of less than 3.0 mmol/L [54 mg/dl], but A1cs of 6 to 8. I used Humalog for six years, four with a pump, and developed huge fat/muscle atrophies, welts and hives in spite of regular site rotation. I used Novolin ge Toronto for one year in a Disetronic pump and have such bad fat atrophies now that I have had to stop pump use due to lack of infusion sites and hives at insulin delivery spots. I am now on five injections per day, five units of Lantus at breakfast and 7 p.m. and five to eight units of Novolin ge Toronto with each meal on a sliding scale depending on pre-meal blood sugars and carbohydrate amounts. I have been on Lantus for five months and, so far, it is not causing hives. In the last six months, I have developed a new atrophy 2 x 3 inches on my left hip. Do you know of anyone else with these sorts of problems with human analog insulins or have any management suggestions we could try? Do you have any opinion on whether the modified analogs might be the problem or the preservatives in them could have some affect on what is happening to me? Soon, I will be completely out of usable spots for shots.

Answer:

I have not seen lipoatrophy with the analogs. I have seen lipohypertrophy, however. I certainly would not continue the analog if it is causing the problem. Atrophy, in general, has been thought to be less common due to purity of insulin. You may have insulin allergies to these sites. I would recommend seeing a specialist in allergy/immunology.

JTL